At press time, 380 cases of lung illness confirmed or probably related to vaping or e-cigarette use have reported to the Centers for Disease Control and Prevention (CDC). The cases come from 36 states and 1 U.S. territory, and six deaths have been reported in six different states. On Sept. 16, the CDC activated its Emergency Operations Center to help coordinate its response to vaping-associated lung injury.
E-cigarettes produce an aerosol by heating a liquid containing various chemicals, including nicotine, flavorings, and other additives (e.g., propellants, solvents, and oils). Users inhale the aerosol, which can contain harmful or potentially harmful substances, including heavy metals such as lead, volatile organic compounds, ultrafine particles, and cancer-causing chemicals.1 E-cigarettes also can be used to deliver tetrahydrocannabinol (THC) or other drugs, and users could potentially add other substances to the devices.
According to preliminary clinical reports, the onset of respiratory findings, which might include a nonproductive cough, pleuritic chest pain, or shortness of breath, appears to occur over several days to several weeks before hospitalization.2-5 Systemic findings might include tachycardia, fever, chills, or fatigue; reported gastrointestinal findings, which have preceded respiratory findings in some cases, have included nausea, vomiting, abdominal pain, and diarrhea. Most identified patients have been hospitalized with hypoxemia, which, in some cases, has progressed to acute or subacute respiratory failure. Patients have required respiratory support therapies ranging from supplemental oxygen to endotracheal intubation and mechanical ventilation. Many patients initially received a diagnosis of infection and were treated empirically with antibiotics without improvement. Many patients who were treated with corticosteroids improved.2-4 All patients described in these reports to date have had abnormal radiographic findings, including infiltrates on chest radiograph and ground glass opacities on chest computed tomography scan.
All patients have a reported history of e-cigarette product use, and no consistent evidence of an infectious etiology has been discovered. Most have reported using e-cigarette products containing cannabinoids such as THC, some have reported the use of e-cigarette products containing only nicotine, and others have reported using both. No consistent e-cigarette product, substance, or additive has been identified in all cases, nor has any one product or substance been conclusively linked to pulmonary disease in patients.
CDC has created a website to disseminate up-to-date information and a dedicated e-mail address for clinicians and health officials to use to communicate about this public health emergency response. If e-cigarette product use is suspected as a possible etiology for a patient’s pulmonary disease, a detailed history of the substances used, the sources, and the devices used should be obtained.